Reply To: Treating side effects with OTHER meds? Help!

Home Welcome to the ADDitude Forums For Parents Treating Your Child Treating side effects with OTHER meds? Help! Reply To: Treating side effects with OTHER meds? Help!

#74872
artist mother
Participant

Hi! I’m also new to this forum – joined to respond to you. My son started medication for ADHD at age 11. When he comes off it (he’s on Vyvanse) sometimes he can be crabby and irritable. Do you find the inflexibility and obsession to be only related to the med? My son is borderline spectrum so he is naturally rigid and has a few OCD things but his anxiety makes it worse. It would be true whether or not he was on ADHD meds.
When my son turned 15, his anxiety (always there, we’d been told about it since he was 5 but never noticed ourselves) took off and was really bad. Finally this past summer he went on an SSRI and it has helped considerably. It turns out, he just needs it.

We have never been in a hurry to medicate him, and certainly don’t do it to make our lives easier, as I know you do not. But if your son’s quality of life will be improved, it might be worth a try.

My other suggestion would be to get your son outside, preferably in as natural a setting as you can manage. A hike every day would be ideal: physical activity is calming, and nature helps reset our inner workings. I used to be able to do this with my son, and in fact intuitively did this even when he was a toddler. We went outside twice a day and it kept him on an even keel (now that he’s a teen it’s a lot harder to get him out of his chair!).

Best of luck!